Alert archive / Kansas / Freeze Warnings in 2005
Freeze Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Oct 24, 2005, 1:04 PM CDT for 21 counties in Kansas. It took effect at Oct 25, 2005, 2:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2005, 1:04 PM CDT (18:04 UTC)
- In effect from
- Oct 25, 2005, 2:00 AM CDT
- Expired
- Oct 25, 2005, 9:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 21 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 9 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 241804 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 104 PM CDT MON OCT 24 2005 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY... .COLD HIGH PRESSURE WILL SETTLE OVER EASTERN KANSAS TONIGHT AND BRING ANOTHER ROUND OF SUB FREEZING TEMPERATURES TO THE AREA AS WELL AS WIDESPREAD FROST. KSZ009>012-021>024-026-034>040-054>056-058-059-250300- /X.NEW.KTOP.FZ.W.0002.051025T0700Z-051025T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 104 PM CDT MON OCT 24 2005 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY. TEMPERATURES AT OR BELOW 32 DEGREES ARE EXPECTED AGAIN TONIGHT INTO THE EARLY MORNING HOURS TUESDAY. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
3 follow-up statements
000 WWUS73 KTOP 242120 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT MON OCT 24 2005 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY... .COLD HIGH PRESSURE WILL SETTLE OVER EASTERN KANSAS TONIGHT AND BRING ANOTHER ROUND OF SUB FREEZING TEMPERATURES TO THE AREA AS WELL AS WIDESPREAD FROST. KSZ009>012-021>024-026-034>040-054>056-058-059-251030- /X.CON.KTOP.FZ.W.0002.051025T0700Z-051025T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 420 PM CDT MON OCT 24 2005 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY. TEMPERATURES BY LATE TONIGHT AND INTO EARLY TUESDAY MORNING ARE EXPECTED TO FALL INTO THE RANGE OF THE UPPER 20S OVER NORTH CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS...TO THE LOWER 30S OVER EAST CENTRAL KANSAS. THE COLD TEMPERATURES COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY. THOSE WITH IN GROUND SPRINKLER SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER AND ABOVE GROUND PIPES TO PROTECT THEM FROM FREEZING. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
000 WWUS73 KTOP 250901 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 401 AM CDT TUE OCT 25 2005 ...FREEZE WARNING IN EFFECT UNTIL 9 AM THIS MORNING... .COLD HIGH PRESSURE OVER EASTERN KANSAS THIS MORNING WILL BRING WIDESPREAD FROST TO THAT AREA. KSZ009>012-021>024-026-034>040-054>056-058-059-251400- /X.CON.KTOP.FZ.W.0002.000000T0000Z-051025T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 401 AM CDT TUE OCT 25 2005 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. TEMPERATURES THIS MORNING WILL FALL TO AROUND 30 OVER MUCH OF THE NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS...WITH SOME LOW LYING AREAS GETTING INTO THE MID TO UPPER 20S. IF YOUR CAR IS PARKED OUTSIDE THIS MORNING...YOU SHOULD ALLOW A FEW EXTRA MINUTES TO GET TO WORK. CLEAN THE FROST OFF ALL YOUR WINDOWS AND LET YOUR ENGINE WARM UP BEFORE LEAVING. REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
000 WWUS73 KTOP 251403 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 903 AM CDT TUE OCT 25 2005 KSZ009>012-021>024-026-034>040-054>056-058-059-251515- /X.EXP.KTOP.FZ.W.0002.000000T0000Z-051025T1400Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON- JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS- LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CLAY CENTER... MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...LAWRENCE... EMPORIA...OTTAWA 903 AM CDT TUE OCT 25 2005 ...FREEZE WARNING HAS EXPIRED... THE FREEZE WARNING IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 24, 3:19 AM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, Oct 24, 3:19 AM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 319 AM CDT MON OCT 24 2005 .DISCUSSION... MAIN FORECAST PROBLEMS LOW TEMPERATURES MONDAY NIGHT AND TUESDAY NIGHT...AND POSSIBLE CHANCE OF PRECIP LATE NEXT WEEKEND. AMPLIFIED UPPER PATTERN IN PLACE WITH LARGE SCALE UPPER TROUGH OVER EASTERN U.S. AND UPPER RIDGE CENTERED OVER INTERMOUNTAIN WEST FORECAST TO MOVE ONLY SLOWLY EAST THROUGH THE NEXT SEVERAL DAYS. THIS SHOULD KEEP CENTRAL PLAINS IN UPPER LEVEL NORTHERLY FLOW WITH SURFACE RIDGE AXIS IN THE VICINITY. WITH THIS SURFACE PATTERN IN PLACE...RELATIVELY LIGHT SURFACE WINDS ARE FORECAST OVER EASTERN KS OVER THE NEXT FEW DAYS. THIS LEADS TO FIRST FORECAST PROBLEM. TEMPERATURES THIS MORNING DROPPING SLOWLY AS WESTERLY/NORTHWESTERLY WINDS REMAINING IN THE 5 TO 10 KT RANGE SO FAR. TEMPS OVER NORTH CENTRAL KANSAS SHOULD DROP TO 30 OR BELOW THIS MORNING...BUT REST OF CWA FURTHER EAST MAY NOT QUITE REACH 32 DEGREES FOR A LOW. HOWEVER...WITH LIGHTER WINDS EXPECTED TONIGHT...AND LOWER DEWPOINTS...CHANCES FOR FREEZING TEMPERATURES LOOK BETTER FARTHER EAST. WILL NOT ISSUE ANOTHER WARNING FOR TONIGHT AT THIS TIME...BUT WILL LET DAY SHIFT LOOK IT OVER. WHILE TUESDAY NIGHT ALSO SHOULD HAVE LIGHT WINDS...TEMPERATURES LOOK TO MODERATE A LITTLE...ALTHOUGH FROST AGAIN A DECENT POSSIBILITY. AFTER THAT...NAM AND GFS SHOW A SHORTWAVE TROUGH MOVING SOUTHWARD ACROSS THE MISSISSIPPI VALLEY ON WEDNESDAY. GFS MORE APLIFIED THAN NAM WITH THIS TROUGH AND IT MIGHT BRING SOME HIGH CLOUDS IN FOR THE DAY ON WEDNESDAY. AFTER THAT...WESTERN RIDGE BREAKS DOWN AS STRONG SHORTWAVE TROUGH MOVES EAST FROM WEST COAST. THIS SHOULD RESULT IN INCREASING CLOUDS FOR SATURDAY WITH LOW CHANCE FOR PRECIP ON SUNDAY. CONFIDENCE IS NOT GREAT FOR PRECIP AS LOW-LEVEL MOISTURE SHOULD BE SHALLOW...AND MAIN DYNAMICS FORECAST FARTHER NORTH. THUS HAVE POPS LESS THAN 20 PERCENT FOR SUNDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING IN EFFECT UNTIL 9 AM MONDAY MORNING FOR ALL OF CWA. && 60
Hazardous weather outlook, Oct 24, 5:34 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 534 AM CDT MON OCT 24 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-251045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 534 AM CDT MON OCT 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FREEZE WARNING IS IN EFFECT UNTIL 9 AM THIS MORNING. TEMPERATURES SHOULD RANGE FROM AROUND 27 OVER NORTH CENTRAL KANSAS TO 32 ACROSS PARTS OF EAST CENTRAL AND NORTHEAST KANSAS. MORE FROST AND FREEZING TEMPERATURES ARE EXPECTED FOR MONDAY NIGHT AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.